Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 1, 2012, 11:31 PM EDT for Dearborn County, Franklin County, Ohio County, Indiana; Boone County, Kenton County, Kentucky; Butler County, Hamilton County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2012, 11:31 PM EDT (03:31 UTC)
- Expired
- Apr 2, 2012, 12:03 AM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Boone County, KY, Kenton County, KY, Butler County, OH, Hamilton County, OH
The radar
The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 11:39 PM EDT | HAIL 1 | Harrison, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 10:03 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
092 WUUS51 KILN 020331 SVRILN INC029-047-115-KYC015-117-OHC017-061-020415- /O.NEW.KILN.SV.W.0063.120402T0331Z-120402T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1131 PM EDT SUN APR 1 2012 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTHERN KENTUCKY... KENTON COUNTY IN NORTHERN KENTUCKY... EASTERN DEARBORN COUNTY IN SOUTHEAST INDIANA... SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST INDIANA... OHIO COUNTY IN SOUTHEAST INDIANA... SOUTHWESTERN BUTLER COUNTY IN SOUTHWEST OHIO... WESTERN HAMILTON COUNTY IN SOUTHWEST OHIO... * UNTIL 1215 AM EDT. * AT 1130 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WEST HARRISON...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ROSS... HARRISON... BRIGHT... HIDDEN VALLEY... CLEVES... GREENDALE... LAWRENCEBURG... AURORA... IN ADDITION...WEST HARRISON...GUILFORD...GRANDVIEW...WHITE OAK... DENT...WHITE OAK WEST...NORTH BEND AND WHITE OAK EAST ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY MORNING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY AND SOUTHWESTERN OHIO. && LAT...LON 3897 8448 3895 8492 3933 8498 3938 8467 TIME...MOT...LOC 0331Z 335DEG 25KT 3929 8481 $$ AR
1 follow-up statement
993 WWUS51 KILN 020403 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1203 AM EDT MON APR 2 2012 INC029-047-115-KYC015-117-OHC017-061-020413- /O.CAN.KILN.SV.W.0063.000000T0000Z-120402T0415Z/ OHIO IN-FRANKLIN IN-DEARBORN IN-KENTON KY-BOONE KY-BUTLER OH- HAMILTON OH- 1203 AM EDT MON APR 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEARBORN... SOUTHEASTERN FRANKLIN AND OHIO COUNTIES IN SOUTHEAST INDIANA...AND BOONE AND KENTON COUNTIES IN NORTHERN KENTUCKY...AND WESTERN HAMILTON AND SOUTHWESTERN BUTLER COUNTIES IN SOUTHWEST OHIO HAS BEEN CANCELLED... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3897 8448 3895 8492 3933 8498 3938 8467 TIME...MOT...LOC 0403Z 335DEG 25KT 3909 8469 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 8:39 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 1, 8:39 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 839 PM EDT SUN APR 1 2012 .SYNOPSIS... A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO STRUGGLE TO MAINTAIN ITSELF OUT AHEAD OF THE COLD FRONT PUSHING DOWN ACROSS NORTHERN INDIANA AND NORTHERN OHIO. THE 00Z ILN SOUNDING WAS STILL SHOWING ABOUT 1000 J/KG OF MUCAPE SO DO NO WANT TO COMPLETELY WRITE THINGS OFF. WITH SOME LOW LEVEL FORCING ASSOCIATED WITH THE FRONT...SUPPOSE WE COULD STILL SEE SOME DEVELOPMENT THROUGH THE LATE EVENING HOURS. HOWEVER...GIVEN CURRENT TRENDS WILL TRIM BACK POPS TO JUST A LOW CHANCE. GOOD CAA WILL PUSH DOWN FROM THE NORTHEAST BEHIND THE FRONT LATER TONIGHT SO WILL TWEAK DOWN TEMPS A TAD...PRIMARILY ACROSS NORTHEAST PORTIONS OF OUR FA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ON MONDAY. MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY IN ADVANCE OF THIS FRONTAL BOUNDARY. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH. OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA. SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN THE PERIOD AND THEN GRADUALLY WARM AGAIN. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE MANAGED TO OVERCOME THE CIN ACROSS THE AREA. INSTABILITY REMAINS WEAK THOUGH WITH MLCAPES OF ONLY 200 J/KG OR SO. ELEVATED INSTABILITIES ARE A LITTLE BETTER WITH MUCAPES OF 500-1000 J/KG. SUPPOSE IF WE COULD TAP INTO THIS...WE COULD GET SOME BETTER COVERAGE...BUT THAT IS SEEMING MORE AND MORE UNLIKELY. RIGHT NOW...THE STRONGER STORMS ARE HAVING A TOUGH TIME MAINTAINING THEMSELVES. AS BOUNDARY PUSHES SOUTH THROUGH EARLY MORNING...THREAT FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL PERSIST ACROSS THE SOUTH. HOWEVER...GIVEN CURRENT DEVELOPMENT...WILL DOWNPLAY THUNDER IN THE TAFS. AS WE GET INTO SOME CAA ON THE BACK SIDE OF THE FRONT...CIGS MAY LOWER TO MVFR THROUGH THE EARLY MORNING HOURS. ANY LOWER CLOUDS SHOULD THEN LIFT THROUGH MID TO LATE MORNING WITH VFR CONDITIONS EXPECTED THROUGH MONDAY AFTERNOON. OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...JGL SHORT TERM...NOVAK LONG TERM... AVIATION...JGL
Hazardous weather outlook, Apr 1, 8:07 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 807 PM EDT SUN APR 1 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-030015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 807 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. A FEW IF THE STORMS MAY APPROACH SEVERE LIMITS. LARGE HAIL WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 1, 10:59 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 PM EDT SUN APR 1 2012
INZ059-066-OHZ070-020330-
UNION IN-FRANKLIN IN-BUTLER OH-
1059 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUTLER...EASTERN
FRANKLIN AND SOUTHERN UNION COUNTIES THROUGH 1130 PM EDT...
AT 1056 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BILLINGSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OXFORD.
ALSO...MIXERVILLE...MOUNT CARMEL...REILY...CEDAR GROVE...MCGONIGLE...
SCIPIO...ST. CHARLES AND MILLVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3959 8488 3958 8482 3957 8481 3956 8473
3932 8462 3932 8496 3959 8504Local storm report, Apr 1, 11:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL SEVEN MILE 39.48N 84.55W
04/01/2012 M0.88 INCH BUTLER OH BROADCAST MEDIA
&&
KURZLocal storm report, Apr 1, 11:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL HAMILTON 39.39N 84.56W
04/01/2012 E1.00 INCH BUTLER OH PUBLIC
&&
BCLocal storm report, Apr 1, 11:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL HAMILTON 39.39N 84.56W
04/01/2012 E1.25 INCH BUTLER OH PUBLIC
&&
BCLocal storm report, Apr 1, 11:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL MOUNT CARMEL 39.41N 84.88W
04/01/2012 E0.75 INCH FRANKLIN IN LAW ENFORCEMENT
&&Local storm report, Apr 1, 11:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1131 PM EDT SUN APR 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM HAIL SHARONVILLE 39.28N 84.41W
04/01/2012 M0.75 INCH HAMILTON OH TRAINED SPOTTER
&&
KURZThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 9:33 PM EDT | Special Weather Statement | ILN | Wayne | 27 min |
| Apr 1, 10:27 PM EDT | Special Weather Statement | ILN | Fayette, Union | 33 min |
| Apr 1, 10:59 PM EDT | Special Weather Statement | ILN | Union | 31 min |
| Apr 1, 11:04 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Union | 41 min |
| Apr 1, 11:20 PM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton | 40 min |
| Apr 1, 11:58 PM EDT | Special Weather Statement | ILN | Campbell | 47 min |
| Apr 2, 12:36 AM EDT | Special Weather Statement | ILN | Bracken, Lewis, Mason, Pendleton, Robertson | 39 min |
| Apr 2, 1:17 AM EDT | Special Weather Statement | ILN | Lewis | 28 min |
| Apr 1, 10:00 PM EDT | Special Weather Statement | ILN | Preble | 30 min |
| Apr 1, 10:19 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 41 min |
| Apr 1, 10:56 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton, Warren | 64 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.